Secondary Logo

Journal Logo

RESEARCH LETTER

Predisposition to nevirapine hypersensitivity associated with HLA-DRB1*0101 and abrogated by low CD4 T-cell counts

Martin, Annalise Ma; Nolan, Davida; James, Iana; Cameron, Paulb; Keller, Jeana; Moore, Coreya; Phillips, Elizabethc; Christiansen, Frank Tb,d; Mallal, Simona,b

Author Information
  • Free

Abstract

Nevirapine is a non-nucleoside reverse transcriptase inhibitor with confirmed efficacy in the treatment of HIV-1 infection [1], which has been associated with hypersensitivity reactions (HSR) involving various combinations of fever, hepatitis or rash [1,2], with rare fatal outcomes. In a recent meta-analysis, 4.9% of nevirapine recipients developed symptomatic hepatic events and approximately 50% of these were associated with rash [2].

Several features of nevirapine hypersensitivity suggest that genetic factors may play an important predisposing role, and that nevirapine-specific antigens may trigger an immunological response that is dependent on CD4 T lymphocytes in susceptible hosts. Namely, most nevirapine-associated hypersensitivity occurs within 14 to 21 days of treatment initiation [1,2], and is more rapid and severe with nevirapine rechallenge [2,3]. Lower pre-treatment CD4 T-cell counts are protective against the development of rash-associated hepatitis reactions, which accordingly appear more frequent and severe among non-HIV-infected individuals receiving prophylactic nevirapine [2–4].

We therefore hypothesized that genetic susceptibility to nevirapine hypersensitivity may be conferred by human leukocyte antigen (HLA) markers located within the class II region of the major histocompatibility complex (MHC). Moreover, we considered that genetic factors and HIV-associated CD4 T-cell depletion might interact to modulate the risk of nevirapine hypersensitivity. The notion that MHC class II-restricted, CD4 T-cell-mediated immune responses directed against drug-specific antigens might be responsible for drug hypersensitivity is supported by in-vitro data, and HLA alleles have also been revealed as clinically relevant susceptibility markers for HSR to another antiretroviral drug, abacavir (HLA-B*5701) [5].

In this study, associations between HLA alleles, the severity of CD4 T lymphocyte-dependent immune deficiency and predisposition to nevirapine HSR were explored in a fully ascertained cohort of 235 individuals in the Western Australian HIV Cohort who received nevirapine for more than 6 weeks without symptoms or who had developed nevirapine-induced drug reactions. Nevirapine-associated reactions were identified prospectively in the database, and the case definition was retrospectively validated by a clinician (P.C.) blinded to HLA typing, who utilized standardized diagnostic criteria that included one or more of the following symptoms: drug-associated rash, hepatotoxicity (grade 2 toxicity or greater: alanine aminotransferase >2.5 times the upper limit of normal) or fever. All but one case (involving isolated rash) required the cessation of nevirapine, and all had resolution of the syndrome after drug withdrawal. HLA-DR and HLA-DQ as well as HLA-A, HLA-B and HLA-C typing were performed on the study cohort using standard molecular methods as previously described [5]. Statistical analyses incorporated HLA typing, baseline (pre-treatment) percentage and absolute CD4 and CD8 T-lymphocyte counts, and demographic variables (sex, age, racial origin) in standard multiple logistic regression analyses. In order to correct for comparisons of multiple HLA alleles where appropriate, P values were corrected (denoted Pc) by multiplying raw P values by the number of HLA alleles present within the polymorphic locus (16 in the case of HLA-DRB1).

No evidence of nevirapine hypersensitivity after more than 6 weeks’ exposure was documented in 209 individuals, whereas 26 reactions were identified as nevirapine hypersensitivity. Twelve developed isolated rash of mild to moderate severity, and 14 experienced reactions involving multisystem or hepatotoxic reactions as shown in Fig. 1a and Table 1. Hepatotoxicity occurred in nine cases, with eight grade 4 toxicities (alanine aminotransferase greater than 10 times the upper limit of normal) and one grade 2 reaction. Multi-system reactions also involved rash (n = 9) or fever (n = 11).

F1-14
Fig. 1:
Manifestations and predictors of nevirapine-associated reactions. (a) Characteristics of nevirapine-associated reactions according to the presence of rash (n = 21), hepatitis (n = 9) or fever (n = 11) in a cohort of 235 nevirapine-exposed individuals. The shading indicates 14 patients who experienced a multisystem or hepatotoxic reaction. (b) Frequency of nevirapine hypersensitivity reactions (excluding isolated rash) stratified according to the presence of HLA-DRB1*0101 and 25% or more CD4 T cells. Note that significant associations according to HLA-DRB1*0101 positivity (P = 0.01) and a higher percentage of CD4 T cells (P = 0.003) appears to be best explained by an interaction between these two risk factors.
T1-14
Table 1:
Demographic and immunological variables in study groups with or without multisystem or hepatotoxic reactions to nevirapine

Hepatotoxic/multi-system nevirapine reactions (n = 14) were associated with a higher percentage of CD4 T cells, with an optimal threshold value of 25% or greater [odds ratio (OR) 5.5, P = 0.003; Fig. 1b]. However, no significant differences in the risk of isolated rash were found between groups stratified by the percentage of CD4 T cells (P = 0.35), and in contrast to those with hepatic/systemic involvement the majority of these events (10/12) occurred in patients with the percentage of CD4 values below this threshold. The carriage of HLA-DRB1*0101, present in 15.3% of the study cohort, was also associated with hepatic/systemic reactions (OR 4.8, P = 0.01, Pc = 0.14; Fig. 1b). No significant HLA associations were identified for isolated rash associated with nevirapine.

Further analyses, also summarized in Fig. 1b, revealed that the risk of hepatic/systemic nevirapine reactions was most significantly associated with an interaction between HLA-DRB1*0101 and the percentage of CD4 T cells (Pc = 0.001 for interaction), whereas neither of these variables remained independently significant after adjustment for this effect (P > 0.1). Accordingly, in this cohort the frequency of these reactions was similar among those with fewer than 25% of CD4 T cells (n = 156, four cases, 2.6%) and with higher CD4 T-cell percentages but who lacked HLA-DRB1*0101 (n = 64, four cases, 6.3%; P = 0.23). However, the presence of both more than 25% of CD4 T cells and HLA-DRB1*0101 (n = 15, six cases) was associated with an increased risk compared with the remaining cohort (OR 17.7, Pc = 0.0006), providing positive and negative predictive values of 40 and 96%, respectively. No significant effect of the percentage of CD8 T cells nor of demographic variables could be detected in this cohort (81% male, 83% Caucasian). In addition, no significant associations were identified at HLA-A, HLA-B, HLA-C or HLA-DQ loci for these reactions, with no evidence that the risk associated with HLA-DRB1*0101 was modulated by the presence of linked haplotypic MHC markers.

These data support the hypothesis that the immunological recognition of nevirapine-specific antigens plays an important role in conferring susceptibility to hepatic/systemic reactions associated with nevirapine, and furthermore that this may be abrogated by HIV-associated CD4 T-cell depletion. In addition, these findings suggest that rash associated with nevirapine without hepatic/systemic features is a distinct clinical and pathophysiological entity. Confirming these findings in additional clinical cohorts, as well as characterizing the immunological phenotype of nevirapine hypersensitivity, will be necessary to clarify the clinical utility and biological relevance of these findings.

Acknowledgements

HLA typing was performed on the study cohort by A. Patterson, F. Carvalho (Centre for Clinical Immunology and Biomedical Statistics), and by members of the Department of Clinical Immunology and Biochemical Genetics, Royal Perth Hospital.

References

1. Dieterich DT, Robinson PA, Love J, Stern JO. Drug-induced liver injury associated with the use of nonnucleoside reverse-transcriptase inhibitors. Clin Infect Dis 2004; 38(Suppl. 2):S80–S89.
2. Stern JO, Robinson PA, Love J, Lanes S, Imperiale MS, Mayers DL. A comprehensive hepatic safety analysis of nevirapine in different populations of HIV infected patients. J Acquir Immune Defic Syndr 2003; 34(Suppl. 1):S21–S33.
3. Viramune package insert. Boehringer-Ingelheim Pharmaceuticals, Inc., Ridgefield, CT. Revised 22 December 2003.
4. Patel SM, Johnson S, Belknap SM, Chan J, Sha BE, Bennett C. Serious adverse cutaneous and hepatic toxicities associated with nevirapine use by non-HIV-infected individuals. J Acquir Immune Defic Syndr 2004; 35:120–125.
5. Mallal S, Nolan D, Witt C, Masel G, Martin AM, Moore C, et al. Association between presence of HLA-B*5701, HLA-DR7, and HLA-DQ3 and hypersensitivity to HIV-1 reverse-transcriptase inhibitor abacavir. Lancet 2002; 359:727–732.
© 2005 Lippincott Williams & Wilkins, Inc.